Nursing & Healthcare News

When Autocomplete Turns Deadly

Drug entry autofill errors called a leading technological hazard

Do you use automatic dispensing cabinets, provider order-entry or other systems that automatically suggest drug names as soon as you start typing? The nonprofit ECRI warns that such medication autocomplete systems are among the top health technology hazards of 2021.

An Easy Mistake

Autocomplete and autocorrect errors are the bane of nearly everyone who uses a smartphone. In a clinical setting, however, autofill and autocorrect errors may be far more serious than an embarrassing miscue in a text message. Clicking the wrong autofill option can lead to deadly mistakes like selecting and administering the wrong medication to a patient.

The nonprofit healthcare quality and safety organization ECRI is so concerned about such potentially deadly medication errors that it included the problem on its annual list of top health technology hazards, which is otherwise dominated by issues related to COVID-19.

ECRI says its affiliate, the Institute for Safe Medication Practices (ISMP) — which monitors errors and safety issues involving medication and medical technology — has noted several recent incidents of medication selection errors resulting in severe patient harm or even death.

Nursing Education

Similar Drug Names

The risk of such errors is especially high, ECRI explains, because 92 percent of all current FDA-approved medications share the first three letters of their name with at least one other drug. Fifty-eight percent share the first five letters of their name with other medications.

Therefore, an autofill field that starts suggesting drug names after typing only a few letters may offer an array of completely different medications with confusingly similar names, increasing the odds of a clinician inadvertently choosing the wrong one. Confusion between generic and brand names can further compound the danger.

Perhaps the most horrifying recent example is the RaDonda Vaught case, where a patient died after the nurse confused the brand name of the prescribed medication (Versed, a trade name for the sedative midazolam) with the generic name of a different drug (vecuronium, a potent surgical muscle relaxant).  That lethal error has Vaught facing criminal charges.

Hiring Now

What Hospitals Can Do

Back in 2016, ISMP offered a detailed analysis of the dangers of adverse drug events due to overreliance on technology, noting the need to reduce distractions, take extra steps to distinguish lookalike/soundalike medications and challenge “automation bias” — the tendency to assume the automated system is better or more accurate than a human user.

However, ECRI says hospitals can reduce the danger of this type of autofill drug error by simply increasing the minimum number of letters the user must type from three letters to five. (This also suggests that nurses can reduce their own risk of error by making a habit of typing at least the first five letters of a drug’s name before making a selection from the autofill choices.)

You can download the full list of ECRI’s top 2021 medical technology hazards at www.ecri.org.


In this Article: , ,

Latest Articles